Ask a doctor

Does the Tyndall effect occur in African American skin?

I want to get restylane in my tear troughs. I have heard that sometimes the under eye skin can take on a blue tint. Is there a risk of this happening in African American skin as well? I have quite thick under eye skin (mid 20s), and fitzpatrick type V skin pigmentation.

Doctor Answers (4)

Tyndall Effect

+1
This effect is from scattering of light through thin eyelid that occurs when an HA filler is placed superficially in the skin.  This is rare but possible in darker skin types and can be treated with vitrase.  For injections around the eyelids it's best to see an oculoplastic surgeon with extensive experience injecting in this area -- this will minimize the chance of complications and help ensure a natural and long lasting result.  The anatomy in this area is delicate and complex but treatment around the eyes, when performed correctly, really provides a "wow" result for the patient because it improves the tired look and can make the entire face appear fresh and relaxed.


New York Oculoplastic Surgeon
5.0 out of 5 stars 22 reviews

Tyndall Effect

+1
The tear trough area is a delicate area to be injected. The Tyndall effect can happen with the injections placed too superficial. The Tyndall effect is less likely with darker skin. For the best cosmetic results please consult a board certified dermatologist with a greet deal of experience with cosmetic injections around the eye area. 

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 27 reviews

Tyndall effect

+1
The tyndall effect is a light reflex when filler is placed too superficially. If your skin is dark it is unlikely to be apparent, but I use restylane and dilute it before injecting by the lower eye lid to allow for a more malleable product.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

You might also like...

Tyndall effect in African American skin

+1
The Tyndall effect is not caused by Restylane as much as it is from superficial Juvederm. It is also much less likely to occur in darker African American skin. Both of these have even less of a chance if you see a great, board-certified injector.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.